Reply To: Teenager with sleep problems

#85449
SkinOfMyTeeth
Participant

Teenager’s on ADD meds with sleep problems seems to be a normal side effect.

My experience with my son has been that sleeping on meds is a problem with few real answers.

My son’s med refusal is what got me out from lurking. He’s at that age where forcing him to take meds just isn’t realistic. He’ll be 18 in almost no time and forcing him now would in my opinion almost certainly make him stop 100% when he turns 18 and needs to study in college.

So, my husband and I have probed to get to the “real reasons” for med refusal. I think we’ve uncovered some real reasons and also some made up ones my son has found online. Hey, they can use Dr. Google just like the rest of us.

Not sleeping has been an on going problem.

I remember when I first started learning about ADD meds and sleep problems. The doctor recommended a strong morning instant release dose, a milder afternoon dose and benadryl at bedtime.

We didn’t agree to medication on the first visit. I did my research (as most of us do) and on the 2nd doctor’s visit I asked the doctor, “why not just give him three shots of espresso in the morning, two shots of espresso in the afternoon and a shot of whiskey before bed?”

The doctor was not amused -but I insisted on an answer. I have caffeine in the morning and if I have any caffeine in the afternoon, I have trouble getting to sleep. So, I was really worried.

But, the improvement in grades and ability to participate in school is what convinced me to stick with it.

Recently, things have been easier.